SEARCH

SEARCH BY CITATION

Keywords:

  • Tacrolimus toxicity;
  • Liver transplantation;
  • Cyclosporine conversion;
  • Immunosuppression side effects

Abstract When tacrolimus side effects persist despite dose reduction, conversion to cyclosporine-based immunosuppression (CyA) is necessary. We characterized tacrolimus side effects that warranted discontinuation of the drug, and outcomes after conversion. Of 388 liver recipients who received tacrolimus as primary immunosuppression, 70 required conversion to CyA. We recorded indication for conversion, whether conversion was early or late after transplantation, tacrolimus dose and trough blood level at conversion, and incidence of rejection after conversion. Conversion was early in 29 patients (41.4 %) and late in 41 (58.6%). Indications for early conversion were neurotoxicity (20), (insulin-dependent) diabetes mellitus (IDDM) (5), nephrotoxicity (3), gastrointestinal (GI) toxicity (6), and cardiomyopathy (1), and for late conversion were neurotoxicity (15), IDDM (12), nephrotoxicity (3), GI toxicity (5), hepatotoxicity (6), post-transplant Imphoproliferate disease (PTLD) (2), cardiomyopathy (1), hemolytic anemia (1), and pruritis (1). All early-conversion patients showed improvement/ resolution of symptoms. Among late-conversion patients, 37 (90.2 %) had improvement/resolution; in 4 (9.8%), adverse effects persisted. The overall rejection rate was 30%. Sixty-two patients (88.6%) are alive with functioning grafts 686 ± 362 days (range, 154–1433 days) after conversion. When tacrolimus side effects are unresponsive to dose reduction, conversion to CyA can be accomplished safely, with no increased risk of rejection and excellent long-term outcome.